Iowa, 2005

Hail in Iowa, September 18 to 19, 2005

September 18 to 19, 2005 · NWS DMX · 7 events in 4 counties and zones

A frontal boundary extended from the upper Great Lakes, southwest into Iowa and into low pressure over Kansas on the afternoon of the 18th. Warm and moist air was drawn north ahead of the frontal boundary with surface temperatures in the mid 80s to low 90s and dew points in the low 70s pushing toward Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
$35,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary extended from the upper Great Lakes, southwest into Iowa and into low pressure over Kansas on the afternoon of the 18th. Warm and moist air was drawn north ahead of the frontal boundary with surface temperatures in the mid 80s to low 90s and dew points in the low 70s pushing toward Iowa. By the evening hours the air mass had become quite unstable with lifted indices near -8 C. and CAPE values in the 2500 to 4000 J/kg range. Strong shear was present with a zero to 6 km shear approaching 60 kts. The air mass was capped during the early evening, which limited development. By the late evening hours there were two factors that set the stage for severe thunderstorm development. A warm frontal boundary aloft extended northwest to southeast across Iowa, providing the focus for thunderstorms across northern Iowa. Meanwhile, a strong low level jet of 40 to 50 kts developed ahead of the cold front as the low in Kansas lifted northeast into southeast Minnesota. Two MCS's moved into Iowa, one over the northwest, the other over the southwest part of the state. Both were severe and produced hail up to an inch in diameter. As they progressed east, the warm front aloft lit up with scattered reports of three quarter to one inch diameter hail along it. Additional storms formed over southeast Iowa on the nose of the low level jet. As the evening unfolded, the dry slot lifted northeast into Iowa from the southwest. The southern storms weakened rapidly, while the northern storms became more multi-cellular. Rainfall across the northern part of the state was in the 1 to 3 inch range, causing some local street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 2:20 PM CST, 8 hours 36 minutes earlier.

Area forecast discussion, Sep 18, 2:20 PM CST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SUN SEP 18 2005

.SHORT TERM...TONIGHT
FAST EVOLVING SITUATION EXPECTED TONIGHT AS SURFACE LOW ON KS/NEB
BORDER DEVELOPS NEWD IN RESPONSE TO ONE SHORT WAVE IN A SERIES
LIFTING OUT OF WRN KS. WARM SECTOR HAS BEEN STALLED W OF MISSOURI
RIVER BY THUNDERSTORMS IN MO THIS MORNING. THIS SHOULD LIFT RAPIDLY
TO THE NE THIS EVENING WITH STRONG THETA-E ADVECTION INDICATED IN
THE 850-700 MB LAYER BY ALL MODELS ACROSS IA BY 06Z. EXPECT STORMS
TO DEVELOP AROUND SUNSET AND MOVE QUICKLY NEWD WITH THETA-E
ADVECTION MAX. THESE STORMS WILL BE SOMEWHAT ELEVATED BUT
INSTABILITY AND SHEAR WILL BE MODERATE...SO MAIN THREAT WOULD BE
LARGE HAIL AND ISOLATED DAMAGING WIND...WITH A BRIEF PERIOD OF HEAVY
RAIN. AT THE SAME TIME...STRONG STORMS SHOULD ALSO DEVELOP NW OF THE
SFC LOW AND INVERTED TROUGH FROM NERN NEB/SERN SD INTO NRN IA AND
SRN MN. THESE STORMS WILL BE MORE SURFACE BASED WITH STRONGER
SHEAR...SO A SMALL PORTION OF THE NWRN DMX FORECAST AREA MAY HAVE A
THREAT FOR MORE SIGNIFICANT SEVERE WEATHER. TWO AREAS SHOULD MERGE
TOGETHER PRODUCING LONGEST DURATION AND HIGHEST POPS OVER NRN IA.

.LONG TERM...MONDAY THROUGH SUNDAY
A FAIRLY ACTIVE PATTERN REMAINS OVER THE UPPER MIDWEST.  HIGH
PRESSURE REMAINS ANCHORED OVER THE SOUTHERN U.S. WITH SEVERAL
SHORTWAVES RIDING OVER THE RIDGE ABOUT EVERY 36 HOURS OR SO.
TONIGHTS SYSTEM PUSHES EAST OF THE CWA BY 15Z MON AT THE LATEST
FOLLOWED BY HIGH PRESSURE MOVING IN AND CLEARING THINGS OUT.  WE
STAY DRY THROUGH TUESDAY EVENING BEFORE THE NEXT SHORTWAVE BEGINS TO
AFFECT LOCATIONS SOUTH AND WEST OF THE CWA LATE TUESDAY NIGHT INTO
WEDNESDAY.  NONE OF THE MODELS HAVE A HANDLE ON TIMING OF THESE
FEATURES SO I AM GOING WITH PERSISTENCE FOR THE MOST PART.  BY LATE
TUESDAY NIGHT A SURFACE LOW PUSHES INTO S DKTA AND LIFTS A WARM
FRONT ACROSS THE CWA.  GOOD THETA ADVECTION OCCURS SOUTHWEST AND
EVENTUALLY ADVECTS INTO SRN IA EARLY WEDNESDAY SO I HAVE SLIGHT
CHANCE POPS ACROSS THE SOUTH WEDNESDAY.  THE SURFACE LOW DEEPENS AND
LIFTS NORTHEAST THROUGH THURSDAY SO I KEEP CHANCE POPS/SLIGHT CHANCE
POPS GOING THROUGH THURSDAY.  PRECIP CHANCES DWINDLE WITH FROPA THEN
LATE FRIDAY NIGHT AND SATURDAY WE REPEAT THE PROCESS.  THE WEEKEND
SYSTEM SHOWS SIGNS OF THE  FRONT SLOWING DOWN OR STALLING OVER THE
CWA SO I KEEP SLIGHT CHANCES GOING INTO SATURDAY NIGHT BUT I KEPT
SUNDAY DRY AGAINST MODEL GUIDANCE.  THESE SYSTEMS HAVE BEEN
PROGRESSIVE TO DATE SO MY CONFIDENCE IS LOW ON THE FRONT STALLING
BUT AT DAY 7 WE WILL HAVE SEVERAL RUNS TO LOOK AT AND GET A FEEL FOR
THAT.

AS FOR TEMPS...THEY WILL BE ON A BIT OF A ROLLER COASTER BUT STILL
ABOVE NORMAL FOR THIS TIME OF YEAR.  EACH SUCCESSIVE SHORTWAVE WILL
HAVE WAA AHEAD OF THE FEATURE WHICH SHOULD BUMP TEMPS UP INTO THE
80S THEN HAVE 70S FOLLOWING FROPA. I GENERALLY WENT ABOVE GUIDANCE
AS THEY ARE NOT HANDLING THE ABOVE NORMAL TEMPS TOO WELL.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JUNGBLUTH/BOKSA
Hazardous weather outlook, Sep 18, 8:18 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT SUN SEP 18 2005

IAZ007-017-026>028-037>039-049-050-062-075-084>086-094>097-191715-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-POWESHIEK-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
918 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO
THE EAST OF A LINE FROM LAMONI TO NEWTON TO FOREST CITY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AFTER 2 AM.  THERE IS A SLIGHT RISK OF
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS
A SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS
TIME IF ANY OF THE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY AFTER 2 AM MONDAY
MORNING.

IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074-
081>083-092-093-191715-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
918 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO
THE WEST OF A LINE FORM LAMONI TO NEWTON TO FOREST CITY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY FROM 11 PM THROUGH 4 AM.  THERE IS A SLIGHT
RISK THAT SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS DURING THIS TIME...ESPECIALLY IN THE FAR WESTERN SECTIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A
SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS TIME
IF ANY OF THE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FROM 11 PM THROUGH 4 AM.

The radar

The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Butler

When
September 18, 10:56 PM CST
Where
Butler County, 5 mi S of Greene
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.833, -92.800

Hail, Cass

When
September 18, 10:57 PM CST
Where
Cass County, Anita
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.450, -94.767

Hail, Butler

When
September 18, 11:05 PM CST
Where
Butler County, 8 mi N of Clarksville
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.900, -92.667

Hail, Audubon

When
September 18, 11:06 PM CST
Where
Audubon County, 7 mi E of Brayton
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.550, -94.800

Hail, Guthrie

When
September 18, 11:41 PM CST
Where
Guthrie County, 4 mi W of Guthrie Center
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.683, -94.583

Hail, Audubon

When
September 19, 12:10 AM CST
Where
Audubon County, 4 mi NW of Brayton
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -94.983

Hail, Guthrie

When
September 19, 12:23 AM CST
Where
Guthrie County, 9 mi WSW of Guthrie Center
Measured
0.75 in hail
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.633, -94.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472199, 5472200, 5472201, 5472202, 5472203, 5472204, 5472205.